Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 207, NWS Goodland, KS

July 13, 2011Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 7:56 PM CDT for Graham County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 7:56 PM CDT (00:56 UTC)
Expired
Jul 13, 2011, 8:14 PM CDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS53 KGLD 140056
SVRGLD
KSC065-140145-
/O.NEW.KGLD.SV.W.0207.110714T0056Z-110714T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NICODEMUS TO 10 MILES SOUTH OF
  BOGUE TO WAKEENEY...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NICODEMUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3913 9961 3913 10012 3938 9993 3945 9960
      3914 9960
TIME...MOT...LOC 0056Z 266DEG 19KT 3942 9963 3922 9972
          3909 9989
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
2 follow-up statements
156 
WWUS53 KGLD 140104
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT WED JUL 13 2011

KSC065-140145-
/O.CON.KGLD.SV.W.0207.000000T0000Z-110714T0145Z/
GRAHAM KS-
804 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRAHAM COUNTY UNTIL 845 PM CDT...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NICODEMUS TO 7 MILES WEST OF PALCO TO WAKEENEY...AND WAS MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN GRAHAM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3913 9961 3914 9995 3929 9982 3945 9960
      3914 9960
TIME...MOT...LOC 0105Z 266DEG 19KT 3942 9957 3922 9966
          3909 9983
WIND...HAIL 60MPH <.50IN
$$

FOLTZ
794 
WWUS53 KGLD 140114
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT WED JUL 13 2011

KSC065-140124-
/O.CAN.KGLD.SV.W.0207.000000T0000Z-110714T0145Z/
GRAHAM KS-
814 PM CDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3913 9961 3914 9995 3929 9982 3945 9960
      3914 9960
TIME...MOT...LOC 0114Z 266DEG 19KT 3942 9951 3922 9960
          3909 9977
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:48 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 13, 6:48 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED JUL 13 2011

.SHORT TERM (TONIGHT-FRIDAY)...
324 PM MDT WED JUL 13 2011

CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR
MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS.  DURING THE AFTERNOON HOURS
CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW
THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS.

CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING
THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH
PRESSURE.

TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA.  LIFTING
AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL
ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS.  THE WARM FRONT
THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND
OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION.
OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE
INHIBITION INCREASES.  HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE
LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE
OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA
OVERNIGHT.  DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE
WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT.  WITH
THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL
DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH
OF HWY 36.

THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA.  THIS IN
ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED
EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN
PLACE MAY DEVELOP A THUNDERSTORM OR TWO.  SO HAVE INTRODUCED SLIGHT
CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA
DURING THESE DAYS.  HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE
DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER.

TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE
HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY.  SO HAVE COOLED
TEMPERATURES A COUPLE DEGREES FOR THAT DAY.

.LONG TERM (SATURDAY-WEDNESDAY)...
324 PM MDT WED JUL 13 2011

THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE
THROUGH THIS PERIOD.  THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN
JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST
EAST OF THE CWA AGAIN BY THE END OF THE PERIOD.  WITH THE EXCEPTION
OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE
KEPT THE PERIOD DRY.  DURING SATURDAY EVENING THERE WILL BE SOME
LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH
SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR
THOSE AREAS.  THE HOT TEMPERATURES WILL CONTINUE THROUGH THE
PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES.

JTL
&&

.AVIATION...
547 PM MDT WED JUL 13 2011

FOR THE 00Z TAFS...COMPLICATED SET OF TAFS. CURRENTLY THUNDERSTORMS
ARE DEVELOPING OFF A BOUNDARY TO THE SOUTH AND EAST OF BOTH SITES.
AT THIS TIME BELIEVE THOSE STORMS WILL NOT AFFECT EITHER SITE...AND
CHOSE TO JUST HANDLE WITH CB. THEN QUESTION WILL BE HOW FAST AND
HOW LOW CEILINGS AND VISIBILITIES DEVELOP. MODELS NOT HANDLING
CURRENT BOUNDARY POSITION VERY WELL...AND BELIEVE THEY DO NOT HAVE
LOW LEVELS MOIST ENOUGH. HRRR AND RUC DOING THE BEST AND USED TO
PUT THE TAFS TOGETHER INTO THE MORNING HOURS. IFR TO BARELY MVFR
CONDITIONS SHOULD PREVAIL INTO THE MID MORNING HOURS ON THURSDAY.

BULLER

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 13, 4:49 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT WED JUL 13 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
349 PM MDT WED JUL 13 2011 /449 PM CDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. HOWEVER A
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE
AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE
ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR
AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA
LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 13, 5:09 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     MENLO                   39.36N 100.72W
07/13/2011  E70 MPH          THOMAS             KS   TRAINED SPOTTER

            ALSO RECEIVED NICKEL-SIZE HAIL.

&&

MLAMMERS
Local storm report, Jul 13, 5:22 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             13 SW GOODLAND          39.22N 101.88W
07/13/2011  M0.88 INCH       SHERMAN            KS   COCORAHS

&&

MLAMMERS
Local storm report, Jul 13, 5:55 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NW SEGUIN               39.34N 100.60W
07/13/2011  M1.00 INCH       SHERIDAN           KS   PUBLIC

            ESTIMATED WIND GUSTS TO 50 MPH.

&&

MLAMMERS
Local storm report, Jul 13, 6:08 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NE MINGO              39.31N 100.92W
07/13/2011  M1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB
            DAMAGE.CORRECTED FOR TIME.

&&

MLAMMERS
Local storm report, Jul 13, 7:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     5 SW SAINT PETER        39.14N 100.16W
07/13/2011  E60 MPH          GRAHAM             KS   PUBLIC

&&

MLAMMERS
Local storm report, Jul 13, 7:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     10 S HILL CITY          39.23N 99.88W
07/13/2011  E60.00 MPH       GRAHAM             KS   CO-OP OBSERVER

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:15 PM CDTSevere Thunderstorm WarningGLDNorton45 min
Jul 13, 7:25 PM CDTSevere Thunderstorm WarningGLDGraham35 min
Jul 13, 7:59 PM CDTSevere Thunderstorm WarningGLDNorton14 min
Jul 13, 8:18 PM CDTSpecial Weather StatementGLDNorton27 min
Jul 13, 8:56 PM CDTSpecial Weather StatementGLDNorton49 min
Jul 13, 10:36 PM CDTSpecial Weather StatementGLDGraham39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.